Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Developed post inflammatory hyper pigmentation. Red patches appeared. Looking for cure

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 393 Questions
Hi - I developed Post Inflammatory Hyperpigmentation after a vbeam procedure. My doc gave me a hydroquinone 2% solution to apply to the dark patch. I think I may have used a bit too much on my first application as part of the dark patch is now bright red and the surrounding skin is now pinkish as well. Further, there is now another small red patch (red, very distinct from the brownish original PIH spot above) that has formed a couple millimeters below the original PIH spot. I have not applied anything else to my face.

How long before this redness subsides? and have I just given myself another PIH patch below my orginal one or will this likely go away when the other redness calms down?
Posted Thu, 2 May 2013 in Pigmentation Problems
Answered by Dr. Tanusree Biswas 1 hour later
Hello..Welcome to XXXXXXX
Thanks for your query.

Post inflammatory hyper pigmentation (PIH) is an obvious outcome of many procedures.
It resolves to some extent on its own and there are agents which aid the recovery faster.
Hydroquinone 2% is a correct choice as a PIH reducing agent. However , there are certain people who might develop a sensitivity to it.

From what you have described above , you might had any one of these :
1) Contact dermatitis : This is an allergic/irritant reaction to the agent and should resolve if the agent is discontinued. For mild cases, nothing else is required ;only topical medicated moisturizers should be applied .For moderate- severe cases , a topical steroid like Hydrocortisone cream may be used for 2-3 days to resolve this.

2)Photosensitivity : If you have used the hydroquinone ointment and have not applied a sunblock, you might see a similar redness.

You may do this now:
1) Stop using the product till redness/any signs of irritation remain.
2) Apply a topical steroid for 2 days on the spot.
3) Use ample emollients on this to aid faster resolution without sequelae.
4) When you restart , start it slowly .On the 1st day ,use it for 10-15 mins and wash odd.If no irritation , on second day use it for 30 mins.Again look for irritation and on the third ,try keeping it longer like 1 hour.
5) Use to only at night ,never during the day.You may keep it overnight if you get no irritation.

Please check if hydroquinone is the only ingredient.Sometimes ,it might have a retinoid in it and similar redness may occur.Steps of treatment and precautions remain the same in both cases.

Hope this is helpful to you.I will be happy to answer any follow up questions you have.You can also upload you pictures here or send them to YYYY@YYYY with subject mentioned as 'ATTN.DR.TANUSHREE BISWAS

Best Wishes,
Above answer was peer-reviewed by
Follow-up: Developed post inflammatory hyper pigmentation. Red patches appeared. Looking for cure 2 hours later
Thank you - A couple follow-ups

1) I do not consider the redness "extreme" - most people probably cant even really tell. I have sent a couple of pix (to the email address you provided - to your attention) so you can see it in under a couple of different light situations. See if you can tell from the pix if this level of redness warrants hydrocortisone. The skin is really a mild pink, with no blisters or peeling, or any real change in texture. Im partial to just leave it alone and let it calm down on its own. Any sense for how long this will take?

2) The slight red patch that developed under the PIH - is that just part of the general redness, or is it possible the hydroquinone inflammed the skin enough to create another PIH patch? It is is a little tough to see in the pix, more noticeable in person. The coloring is red/pink, consistent with the other skin, not brownish like my PIH patch.

3) A part of the PIH patch turned red, but the rest stayed pale brownish from the hydroquinone. Once the broader redness subsides, will this coloring also revert back to be consistent with the rest of the PIH patch?

At this point I think I am done with hydroquinone and only want the redness to go away. Any time estimate for how long this type of PIH will take to resolve itself on its own??
Answered by Dr. Tanusree Biswas 5 hours later
Hello..Thanks for following up.
I have taken a look at your pictures.

1)It should be normal within 7-10 days of time. Use a sunblock positively. It will prevent skin sensitivity and hence the additional red patch will heal faster.You can apply Hydrocortisone to make it heal faster and more importantly ,to prevent a new PIH from developing ( due to the fresh irritation with hydroquinone)

2)Second patch seems to be a part of this ;nothing different .

3)It is difficult to predict if the red part will blend in with the rest ; however I will not suspect it worsening as the redness was minimal .Use hydrocortisone for 3 days to prevent this.

Generally PIH takes 2-3 months to lighten if untreated.But this always depends on the cause and one's skin factors.

Hope this is helpful,
Best wishes,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor